From Palmdale, California, USA:
My 11 year old son was recently diagnosed with diabetes. The doctor is unsure of whether it's Type 1 or Type 2. My son doesn't seem to fit either profile. He seems to be responding to Glucophage and Micronase, both of which are pills for Type 2 diabetes. I'm pleased that his blood sugars have come down but, I am concerned of the impact these medications may have on his liver. Does his positive response to these oral medications indicate a Type 2 diagnosis? Is he receiving the proper treatment? Could the diagnoses of diabetes be incorrect; could this be a symptom of some other disorder?
There are several possible explanations for what is happening in your son's case. Without knowing a little bit more about the family history, how exactly the diagnosis was made and whether he was ever on insulin, it's hard to be at all precise; but here are some possibilities to discuss with his doctor. First of all he may indeed have the commonest form of Type 1, or Type 1A as it is now sometimes called, autoimmune diabetes. An occasional stress may sometimes cause a premature transient or mild clinical diabetes which progresses eventually to the typical insulin dependent state. Another possibility especially if he is of African American or Hispanic descent is that he has what is now called Type 1B Diabetes. In these cases the onset is essentially the same as in the autoimmune form; but in many instances the need for continued insulin lasts only a short time. In these cases the antibody test is negative. The way to distinguish these two forms is to ask your doctor to arrange for your son to have a serum antibody test done. It is best that your doctor does this as there are certain requirements to taking and mailing the sample.
If the antibody test is negative then besides Type 1B Diabetes there are a number of much rarer forms of diabetes such as MODY (Maturity Onset Diabetes in the Young) and the various Mitochondrial Diabetes.
Treatment for the antibody-positive Type 1A Diabetes is insulin and there are some good reasons for continuing to give it even in very small doses for some time. If your son turns out to be antibody negative he will almost certainly have one of the other forms of childhood diabetes. These can sometimes be discriminated by family history or other clinical signs; but generally require very special laboratories for diagnosis. Since an exact diagnosis does not really affect treatment, usual practise is to concentrate on whatever regimen keeps the blood sugars as close to normal as possible, monitoring this with a blood glycohemoglobin or A1c test.
In this latter group of conditions exercise and diet alone may work; but if it does not then treatment with Glucophage and Micronase would be a perfectly justifiable next step and should not have any adverse side effects.
Original posting 21 Feb 1998
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.